Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS Kansas City, MO

August 2, 20235 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 2, 2023, 2:28 AM CDT for 5 counties in Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2023, 2:28 AM CDT (07:28 UTC)
Expired
Aug 2, 2023, 7:00 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Chariton County, MO, Howard County, MO, Linn County, MO, Macon County, MO, Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:00 AM CDTRAIN 6.72 N Moberly, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2975 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS53 KEAX 020728
FFWEAX
MOC041-089-115-121-175-021200-
/O.NEW.KEAX.FF.W.0015.230802T0728Z-230802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
228 AM CDT Wed Aug 2 2023

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Eastern Howard County in central Missouri...
  Northeastern Chariton County in north central Missouri...
  Southeastern Linn MO County in north central Missouri...
  Southern Macon County in north central Missouri...
  Randolph County in north central Missouri...

* Until 700 AM CDT.

* At 228 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Moberly, Fayette, Marceline, Salisbury, Huntsville, Higbee, 
  Bucklin, Clark, Cairo, Callao, Armstrong, New Cambria, Renick, 
  Jacksonville, Clifton Hill, Prairie Hill, Wien, Excello and Saint 
  Catherine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3997 9317 3963 9230 3925 9231 3925 9243
      3903 9255 3904 9267 3952 9287

FLASH FLOOD...RADAR INDICATED

$$

73

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:45 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 2, 12:45 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1245 AM CDT Wed Aug 2 2023

.Discussion...
Issued at 350 PM CDT TUE AUG 1 2023

Key Messages:

- Heat advisory in effect through 8 pm today for areas south of
  Kansas City.

- Another round of thunderstorms is likely overnight tonight into
  early Wednesday morning for northern/northeastern/central MO.
  Flash flooding is possible. A few storms could be strong.

- Heat advisory has been issued for the KC metro and as far north
  as St. Joseph tomorrow afternoon.

- Strong to severe storms will be possible again tomorrow
  afternoon and evening.

Discussion:

Much quieter this afternoon compared to earlier this morning when
portions of central Missouri received 4+ inches of rain, prompting
a few flash flood warnings, although a few showers remain over NW
Missouri. Temperatures range from 80 degrees over NE Missouri to
as warm as the mid 90s near Pleasanton KS. A heat advisory remain
in effect through 8 pm for Miami and Linn Counties in KS and
Bates, Cass, and Henry Counties in Missouri for heat indices near
or slightly above 105 this afternoon. A setup similar to that of early
this morning is expected again late tonight into Wednesday
morning as the low level jet ramps up and a moisture convergence
axis sets up somewhere in the vicinity of Unionville, MO to
Salisbury, MO. Training showers and thunderstorms will be likely
with the potential for 2 to 4 inches of rain within this area and
localized amounts as high as 6 inches. As such, a flood watch has
been issued for portions of northern, northeastern, and central MO
from 10 pm tonight through 10 am Wednesday. Additionally, a couple
storms could be strong to marginally severe with damaging wind
gusts and hail being the primary hazards.

By tomorrow, the center of the 500 mb high moves a bit further to
the northeast closer to our region, bringing hotter temperatures
and heat advisory criteria heat indices further northeast with it.
A heat advisory will be in effect from 11 am through 8 pm tomorrow
for the entirety of the KC metro and as far north as St. Joseph.
Scattered showers and storms will be likely again tomorrow
afternoon for much of the region, with strong to severe storms
possible tomorrow afternoon and evening, especially toward central
Missouri as a shortwave trough comes across the north-central
Plains into the Midwest.

The mid level high retreats to the south to the ARKLATEX region
for Thursday into Friday with west northwesterly flow aloft
between the mid level high to our south and troughing to the
northeast. We will have chances for isolated showers and storms,
but severe weather and/or flooding concerns is not anticipated at
this time. Thursday will remain hot for areas along and south of
the Missouri River, with heat indices approaching heat advisory
criteria. Slightly cooler temperatures are forecast for Friday.

Models are in decent agreement that an upper shortwave trough will
eject across the north-central Plains on Saturday and into the
Upper Midwest on Sunday. This will bring more chances for showers
and thunderstorms, with strong to severe storms possible Saturday
night over NW Missouri. This will eventually send a cold front
through the area, bringing much cooler temperatures for Monday.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1244 AM CDT WED AUG 2 2023

Currently, there are thunderstorms north central to northeastern
Missouri, moving in a southeasterly direction. Additionally,
there are thunderstorms in central and western Kansas moving east-
southeasterly towards the region. At this time, confidence is low
in them impacting the area so I did not mention them in the
forecast at this point.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for KSZ025-057-060-103>105.

MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for MOZ020-021-028>030-037>039-043>046-053-054.

     Flood Watch until 10 AM CDT this morning for MOZ006>008-015>017-
     023>025-031>033-039-040-046.

&&

Discussion...BMW
Aviation...Collier
Hazardous weather outlook, Aug 1, 5:00 AM CDT, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Tue Aug 1 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CDT Tue Aug 1 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a chance for a few rounds of thunderstorms this morning and
 again tonight in Central and Eastern Missouri. Heavy rains, capable
 of producing flooding is possible. Severe weather is not expected
 however, a few strong storms capable of small hail and gusty winds
 may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Several additional rounds of thunderstorms possible each day this
 week. The threat of severe weather is low.

 Dangerous heat may be possible on Wednesday south of the Missouri
 River.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 2, 1:04 AM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
104 AM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     Hail             Princeton               40.40N 93.58W
08/02/2023  E0.70 inch       Mercer             MO   Public

&&

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:12 AM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Linn, Sullivan48 min
Aug 2, 12:46 AM CDTSevere Thunderstorm WarningEAXLinn, Macon, Sullivan44 min
Aug 2, 12:56 AM CDTFlash Flood WarningEAXAdair, Grundy, Harrison, Linn, Macon, Mercer and 1 more6 hr
Aug 2, 1:25 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Macon, Randolph50 min
Aug 2, 1:59 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Macon, Randolph46 min
Aug 2, 2:07 AM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan23 min
Aug 2, 2:36 AM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph24 min
Aug 2, 4:13 AM CDTFlash Flood WarningEAXHarrison, Mercer, Putnam, Sullivan3 hr
Aug 2, 6:37 AM CDTAreal Flood WarningEAXAdair, Chariton, Grundy, Howard, Linn, Macon and 4 more6 hr
Aug 2, 8:54 AM CDTRiver Flood WarningEAXHoward23 hr
Aug 2, 9:52 AM CDTRiver Flood WarningEAXChariton, Macon11 hr
Aug 2, 9:53 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston24 hr
Aug 2, 3:28 PM CDTHeat AdvisoryEAXBates29 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.